Hail, Meade
- When
- June 30, 4:55 PM MST
- Where
- Meade County, 4.34 mi S of Elm Springs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.248, -102.520
A severe thunderstorm developed over south central Meade County and tracked southeastward across the Badlands. The storm produced hail to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over south central Meade County and tracked southeastward across the Badlands. The storm produced hail to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 4:10 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SAT JUN 30 2012
.AVIATION...00Z TAFS
SCT TSTMS WILL CONTINUE THIS EVENING MAINLY EAST AND SOUTH OF THE
BLKHLS. BRIEF IFR CONDITIONS ARE POSSIBLE NEAR ANY STORMS.
OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY MORNING.
&&
.PREV DISCUSSION... /ISSUED 221 PM MDT SAT JUN 30 2012/
DISCUSSION...WATER VAPOR SHOWS MEAN UPPER TROF EXTENDING THROUGH
THE CNTRL/NRN ROCKIES WITHS SHORT WAVE TROF CROSSING THE NRN
PLAINS. ONE VORT MAX IS SEEN ALONG THE WRN SD/NEB BORDER...WITH
MORE SUBTLE WAVES MOVING THROUGH THE RIDGE ACRS UT AND WY. AT THE
SFC...WEAK LOW CENTER IS OVER FAR SWRN SD WITH TROF EXTENDING NWD
THRU WRN SD. A SVR TSTM HAS ERUPTED IN AN AREA OF LEE SIDE
CONVERGENCE IN THE SWRN BLKHLS.
TONIGHT...SHORT WAVE ALONG THE SD/NEB BORDER AS WELL AS THE
UPSTREAM SHORT WAVES WILL TRIGGER ADDITIONAL CONVECTION ACROSS
ACROSS OUR CWFA. BEST INSTABILITY AND SHEAR WILL EXTEND FROM THE
BLKHLS EWD THROUGH WRN SD WHERE A FEW STORMS COULD BE SEVERE.
LARGE HAIL/DAMAGING WINDS WILL BE THE PRIMARY THREATS.
SUNDAY...HOT CONDITIONS WILL CONTINUE WITH THERMAL RIDGE NUDGING
INTO ERN WY. A MORE PRONOUNCED SHORT WAVE WILL MOVE INTO OUR WRN
CWFA BY LATE AFTN WITH A SFC TROF PUSHING INTO ERN MT/ERN WY. SOME
CONVECTION POSSIBLE NEAR THE SFC TROF...BUT 700MB TEMPS OF 16-17C
AND HIGHER WILL KEEP TSTM ACTIVITY TO A MINIMUM.
MONDAY...SFC TROF WILL ADVANCE THROUGH OUR CWFA WITH THE ONLY
APPRECIABLE CHANCE FOR TSTMS ALONG THE TROF WHEN IT REACHES SCNTRL
SD DURING PEAK HEATING. VERY LITTLE COOL AIR ASSOCIATED WITH THIS
SFC TROF SO ANOTHER HOT DAY EXPECTED. HOTTEST CONDITIONS WILL BE
EAST/SOUTH OF THE BLKHLS.
EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER FOR THE
LONG TERM. PERIODIC WEAK DISTURBANCES WILL RIDE ACROSS THE RIDGE
BRINGING NEAR DAILY ISOLATED CHANCES FOR -TSRA TO VARYING PARTS OF
THE AREA. BETTER CHANCES FOR PRECIPITATION ARE EXPECTED BY FRIDAY AS
SOUTHWESTERLY FLOW BRINGS BETTER MOISTURE AND A SERIES OF
SHORTWAVES ACROSS THE REGION. TEMPERATURES WILL REMAIN WELL ABOVE
AVERAGE WITH HIGHS GENERALLY IN THE 90S TO LOWER 100S...THEN COOLING
SLIGHTLY TOWARD THE END OF THE WEEK.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN
CAMPBELL-SOUTHERN CAMPBELL.
&&
SHORT TERM...JOHNSON
LONG TERM....13
AVIATION...JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT SAT JUN 30 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) SAT JUN 30 2012 ...FIRE WEATHER WATCH IN EFFECT SUNDAY MORNING THROUGH EARLY SUNDAY EVENING FOR LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS FOR THE LOWER ELEVATIONS OF NORTHEAST WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY ALONG AND EAST OF A LINE FROM PHILIP TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TEMPERATURES WILL CLIMB TO NEAR 100 DEGREES ON SUNDAY WHILE RELATIVE HUMIDITY VALUES DROP TO UNDER 10 PERCENT OVER THE LOWER ELEVATIONS OF NORTHEAST WYOMING. GUSTY SOUTHERLY WINDS MAY DEVELOP...WHICH COULD RESULT IN CRITICAL FIRE WEATHER CONDITIONS FROM LATE SUNDAY MORNING INTO EARLY SUNDAY EVENING. THERE WILL BE A NEAR DAILY CHANCE FOR THUNDERSTORMS FROM SUNDAY THROUGH FRIDAY FOR VARIOUS PARTS OF THE REGION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 7 ENE FAITH 45.06N 101.90W
06/30/2012 M2.00 INCH ZIEBACH SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 7 ENE FAITH 45.06N 101.90W
06/30/2012 E60 MPH ZIEBACH SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 W RED ELM 45.06N 101.81W
06/30/2012 E1.75 INCH ZIEBACH SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 1 W RED ELM 45.06N 101.81W
06/30/2012 E60 MPH ZIEBACH SD PUBLIC
0505 PM HAIL RED ELM 45.06N 101.79W
06/30/2012 E2.00 INCH ZIEBACH SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 11 WNW RED SCAFFOLD 44.83N 102.06W
06/30/2012 E70 MPH MEADE SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 4 ESE FAITH 44.99N 101.96W
06/30/2012 E1.50 INCH ZIEBACH SD TRAINED SPOTTER
0450 PM TSTM WND GST 4 ESE FAITH 44.99N 101.96W
06/30/2012 E60 MPH ZIEBACH SD TRAINED SPOTTER
&&
POJORLIEThe Rapid City radar (KUDX), 28 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380933, 380934.